ISSN 1941-5923

Logo



Get your full text copy in PDF

Phentermine associated ischemic colitis in a young woman

Atif S Siddiqui, Jawairia Shakil

Am J Case Rep 2009; 10:183-185

ID: 878247


Background: Drug reactions have been associated with ischemic colitis. Phentermine, an appetite suppressant has been associated with pulmonary hypertension and cardiac valvular diseases. However, association of phentermine with ischemic colitis is rarely reported.
Case Report: A 37 year old young female with no past medical problems presented with abdominal pain and bloody diarrhea. Computed tomography (CT) abdomen and pelvis showed pan colitis. Her clinical condition was rapidly deteriorated and she underwent exploratory laparotomy and required total colectomy with ileoproctostomy because of the ischemic bowel. She did not have any risk factors associated with ischemic colitis. Further evaluation revealed that she was taking phentermine for six months for weight reduction. She was gradually improved and discharged from the hospital and did not resume her weight loss medication.
Conclusions: Phentermine may be causative of ischemic colitis and further research is needed to establish an epidemiologic link and the underlying mechanism.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree